Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Green Bay, WI

April 14, 2002Marathon County, Wood County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Apr 14, 2002, 1:30 PM CDT for Marathon County, Wood County, Wisconsin. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2002, 1:30 PM CDT (18:30 UTC)
Expired
Apr 14, 2002, 2:15 PM CDT
In force
45 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

Counties Marathon County, WI, Wood County, WI

The radar

The La Crosse radar (KARX), 122 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 141830
SVRGRB
WIC073-141-141915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
127 PM CDT SUN APR 14 2002

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARATHON COUNTY IN WISCONSIN
  NORTHERN WOOD COUNTY IN WISCONSIN

* UNTIL 215 PM CDT

* AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH DAMAGING HAIL. THE STORM WAS LOCATED 7
  MILES SOUTHWEST OF MARSHFIELD. THAT PLACES IT 26 MILES NORTHWEST OF
  WISCONSIN RAPIDS. IT WAS MOVING EAST AT 50 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE...       
  ROZELLVILLE BY 135 PM CDT
  MARSHFIELD BY 135 PM CDT. 
  BETHEL BY 135 PM CDT.
  AUBURNDALE BY 140 PM CDT.
  ARPIN BY 140 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR WINDS IN EXCESS OF
60 MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

BOATERS ON AREA LAKES SHOULD GET OFF THE LAKE BEFORE THE ARRIVE.

LAT...LON 4474 9043 4450 9032 4447 8986 4481 8986

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 5:15 AM CDT, 8 hours 15 minutes earlier.

Area forecast discussion, Apr 14, 5:15 AM CDT, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
515 AM CDT SUN APR 14 2002

UPR FLOW ACRS NOAM EXPECTED TO AMPLIFY EARLY IN THIS FCST CYCLE...WITH
TROF DEEPENING IN THE WEST AND RIDGE BUILDING IN THE E. THE RESULTING SW
UPR FLOW WILL BRING VERY WARM AIR TO MY FCST AREA FOR THE FIRST PART OF
THE WK.

WK SHRTWV CROSSING THE AREA THIS MORNING WL GENERATE SOME LGT SHOWERS/
SPRINKLES. STRONGER SHRTWV...THE LAST THAT WL CROSS THE AREA BEFORE THE
ERN RIDGE BUILDS...WAS HEADING INTO WRM MN THIS MORNING. SYSTEM WAS
QUITE IMPRESSIVE ON STLT IMAGERY...AND WAS GENERATING AN AREA OF LGT
PCPN TO THE WEST. FEATURE WL MV THROUGH MY FCST AREA DURING THE AFTN.
STG SYSTEM COMBINED WITH STEEP MID-LVL LAPSE RATES SHOULD GENERATE
SOME TSTMS. HAIL A POSSIBILITY...BUT LIMITED LOW-LEVEL MOISTURE AND
RATHER EXTENSIVE MID-CLD DECK WL BE LIMITING FACTORS. WL MENTION HAIL IN
HAZARDOUS WX OUTLOOK.

TSTMS COULD LINGER IN E-C WI INTO THE EARLY EVENING. ISENT LIFT COULD
GENERATE ELEVATED CONVECTION TO THE W OF MY FCST AREA LATE TNGT. IF THAT
HAPPENS...THERE IS A CHC IT COULD CUT ACRS THE NW CORNER OF MY FCST AREA
LATE TNGT/EARLY MON. KEPT CHC IN THAT AREA.

MAIN WX STORM WL BE VERY WARM AIR EXPECTED TO SPREAD ACRS MY FCST AREA
MON. ETA SHOWS FRONT LIFTG N DURING THE DAY MON. WITH 850 MB TEMPS NEAR
+20C ATM WL BE CAPPED...SO LITTLE CHC OF ORGANIZED CONVECTION RETARDING
THE FRONT. ALWAYS CONCERNED ABOUT THE AFFECT OF THE LAKES ON WARM
FRONTAL MVMT THIS TIME OF THE YEAR...BUT BANKING ON PRONOUNCED BACKING
OF UPR FLOW TO THE SW TO DRIVE THE FRONT N OF MY FCST AREA. LAKE BREEZES
WL NO DOUBT BRING SOME COOLING LAKE/BAYSIDE...BUT EXPECT SYNOPTIC FRONT
TO MAKE IT N OF MY FCST AREA. CAPPED ATM IN WARM SECTOR WL GREATLY LIMIT
CLDS. COULD SEE SOME CI...BUT DON/T EXPECT MUCH ELSE.

THERE WL BE A SIG CHC OF TSTMS WHEN THE COLD FRONT MVS EWD ACRS THE
AREA. BEST GUESS IS THAT CHC WL SWEEP ACRS MY FCST AREA LATE TUE AFTN/
TUE NGT. BELIEVE CONVECTION WL BE CLOSELY TIED TO LCN OF THE COLD
FRONT...SO WANTED TO KEEP THE SE PART OF MY FCST AREA DRY TUE. ADDED
MENTION OF TSTMS INTO WED FCST FOR THE SE PART OF MY FCST AREA SINCE
WED FCST BEGINS AT MIDNIGHT.

NEW MRF SIMILAR TO UKMET IN BRINING ANOTHER STG SYSTEM OUT OF THE WRN
TROF LATE IN THE WK. PREV FCST ALREADY HAD PCPN CHC THU/FRI/SAT. STUCK
WITH THAT...ALTHOUGH IF SYSTEM TRACKS THE WAY SHOWN ON THE MRF TEMPS WL
BE WARMER THAN WE HAD IN FCST. WL LET DAY SHIFT REEVALUATE THAT SITN.

COORD WITH MKE...THANKS.

.GRB...NONE.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 14, 12:00 PM CDT, 1 hour 30 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN APR 14 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL...
NORTH-CENTRAL AND NORTHEAST WISCONSIN THIS AFTERNOON AND EVENING.

AN APPROACHING COLD FRONT OVER MINNESOTA WILL INITIATE MORE
THUNDERSTORMS THIS AFTERNOON OVER WESTERN WISCONSIN. THESE THUNDERSTORMS
WILL INTENSIFY AS THEY MOVE EASTWARD THROUGH CENTRAL AND EASTERN
WISCONSIN. SOME CLEARING OVER PARTS OF CENTRAL AND EAST CENTRAL
WISCONSIN WILL ENHANCE THE THREAT FOR SEVERE THUNDERSTORMS IN THESE
AREAS. THE BIGGEST THREAT FROM THESE STORMS WILL BE LARGE HAIL...WITH
DAMAGING WIND ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

ADDITIONAL WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST
WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT.

KURIMSKI
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Apr 14, 12:00 PM CDT, 1 hour 30 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN APR 14 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL...
NORTH-CENTRAL AND NORTHEAST WISCONSIN THIS AFTERNOON AND EVENING.

AN APPROACHING COLD FRONT OVER MINNESOTA WILL INITIATE MORE
THUNDERSTORMS THIS AFTERNOON OVER WESTERN WISCONSIN. THESE THUNDERSTORMS
WILL INTENSIFY AS THEY MOVE EASTWARD THROUGH CENTRAL AND EASTERN
WISCONSIN. SOME CLEARING OVER PARTS OF CENTRAL AND EAST CENTRAL
WISCONSIN WILL ENHANCE THE THREAT FOR SEVERE THUNDERSTORMS IN THESE
AREAS. THE BIGGEST THREAT FROM THESE STORMS WILL BE LARGE HAIL...WITH
DAMAGING WIND ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

ADDITIONAL WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST
WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT.

KURIMSKI
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 1:33 PM CDTSevere Thunderstorm WarningGRBMarathon, Wood42 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.